Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 321, NWS Topeka, KS

September 21, 20244 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 21, 2024, 5:49 PM CDT for 4 counties in Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2024, 5:49 PM CDT (22:49 UTC)
Expired
Sep 21, 2024, 6:30 PM CDT
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geary County, KS, Lyon County, KS, Morris County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 31 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:25 PM CDT, 3 hours 24 minutes earlier. Its key messages:

  • Widespread rain and T-storms tonight with some severe risk this evening and heavy rains overnight.
  • Much cooler weather arrives on Sunday and lasts into next week.
Area forecast discussion, Sep 21, 2:25 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
225 PM CDT Sat Sep 21 2024

.KEY MESSAGES...

- Widespread rain and T-storms tonight with some severe risk
  this evening and heavy rains overnight.

- Much cooler weather arrives on Sunday and lasts into next
  week.

&&

.DISCUSSION...
Issued at 157 PM CDT Sat Sep 21 2024

A large scale upper low was located across northeast AZ this
afternoon while another upper wave was located across the ND/MN
region. The northern stream upper wave has pushed a cold front
into northwest KS this afternoon. At 19Z the sfc map showed low
pressure around CNK with a sfc trough extending southwest
toward Medicine Lodge and the cold front approaching Hays.
Dewpoints were in the upper 60s to around 70 in the warm sector
while PWATs were approaching 2" which would be near record
values for the date across northeast KS.

Latest mesoanalysis shows MLCAPE of 1500-2500j/kg with around
100 CINH remaining along with effective shear of 25-35kts.
Forcing ahead of the upper system is already supporting t-storm
development across the OK Panhandle and that area of
lift/convection is expected to move ENE toward the area later
this afternoon/evening. Another area to watch is along the
actual front across north central KS into southern NE where
additional storms should develop later this afternoon into this
evening. This area of storms could impact parts of the area as
well with some risk for hail/wind at least for several hours
this evening.

The overall scenario should see increasing storm development
from the southwest ahead of the upper low in the mixed unstable
but perhaps still capped atmosphere from the southwest along
with additional storm development along the front this evening.
Both areas of convection should eventually yield a larger area
of rain and t-storms as the upper low approaches and the LLJ
increases this evening. Heavy rains will occur and areas of 1-2"
should be common tonight with some receiving 2-3" or more
depending on how the convective area evolves especially this
evening through midnight. Cannot rule out some flash flood risk
in urban areas if training sets up however given how
exceptionally dry it has been the creek/river flood risk remains
low.

After midnight the models suggest that the LLJ/winds in the
925-850 mb layer should veer and focus the better low level
convergence to our east and MUCAPE values are forecast to drop
to below 1000j/kg. This should result in more rain and embedded
thunder after midnight into Sunday morning as the upper low
gradually emerges and weakens. Expect a much cooler Sunday with
remnant showers and the cooler weather will stick around into at
least early next week with below avg highs in the 60s and 70s
expected.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1144 AM CDT Sat Sep 21 2024

VFR conditions will persist until after 00Z when thunderstorms
will develop along a cold front mainly to the northwest of the
TAF sites and move across the area through 6Z. Exact coverage
and location of the storms remains somewhat in question so have
inserted VCTS in that time frame. As the night wears on rainfall
coverage should increase with occasional rain and sct tsra
expected overnight through at least 12z. As winds shift to the
north and the cold front passes expect CIGS to drop into the IFR
category toward 12z Sunday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Omitt
AVIATION...Omitt
Hazardous weather outlook, Sep 21, 2:36 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
236 PM CDT Sat Sep 21 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-221945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
236 PM CDT Sat Sep 21 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms late this afternoon
into tonight. Hail up to one inch in diameter and wind gusts up to
60 MPH would be the primary hazards. Locally heavy rains will also
occur tonight and could cause minor flooding of urban areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe storms Sunday afternoon for
those areas southwest of I-35 but that risk may be removed by
tomorrow's forecast so check back then.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 21, 5:12 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
512 PM CDT Sat Sep 21 2024

KSZ009-010-212300-
Washington-Marshall-
512 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON AND
NORTHWESTERN MARSHALL COUNTIES THROUGH 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Washington, moving northeast at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Washington, Hanover, Hollenberg, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 9667 3977 9707 3986 9716 4000 9697
      4000 9675
TIME...MOT...LOC 2212Z 234DEG 22KT 3985 9702

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Sep 21, 5:24 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Sat Sep 21 2024

KSZ035-037-212315-
Dickinson-Morris-
524 PM CDT Sat Sep 21 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES THROUGH 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Lincolnville, moving northeast at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Herington, Wilsey, Latimer, and Burdick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 9693 3861 9706 3881 9691 3858 9658
      3852 9669 3852 9693
TIME...MOT...LOC 2224Z 229DEG 22KT 3845 9703

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:00 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa45 min
Sep 20, 7:23 PM CDTSpecial Weather StatementTOPCloud52 min
Sep 20, 7:30 PM CDTSevere Thunderstorm WarningTOPOttawa15 min
Sep 20, 7:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa19 min
Sep 20, 7:56 PM CDTSpecial Weather StatementTOPGeary, Riley34 min
Sep 20, 8:00 PM CDTSpecial Weather StatementTOPCloud30 min
Sep 20, 8:24 PM CDTSpecial Weather StatementTOPMorris36 min
Sep 20, 8:42 PM CDTSpecial Weather StatementTOPGeary33 min
Sep 20, 8:53 PM CDTSpecial Weather StatementTOPLyon37 min
Sep 20, 9:45 PM CDTSpecial Weather StatementTOPShawnee30 min
Sep 20, 10:50 PM CDTSpecial Weather StatementTOPLyon25 min
Sep 21, 5:12 PM CDTSpecial Weather StatementTOPWashington48 min
Sep 21, 5:24 PM CDTSpecial Weather StatementTOPMorris51 min
Sep 21, 5:34 PM CDTSevere Thunderstorm WarningTOPDickinson, Morris41 min
Sep 21, 5:56 PM CDTSpecial Weather StatementTOPWashington34 min
Sep 21, 6:01 PM CDTSpecial Weather StatementTOPLyon44 min
Sep 21, 6:18 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee27 min
Sep 21, 6:33 PM CDTSevere Thunderstorm WarningTOPShawnee, Wabaunsee27 min
Sep 21, 6:49 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee26 min
Sep 21, 6:57 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jefferson, Osage, Shawnee48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.